Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 9, NWS Pittsburgh, PA

March 14, 20244 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 14, 2024, 8:51 PM EDT for 4 counties in Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2024, 8:51 PM EDT (00:51 UTC)
Expired
Mar 14, 2024, 9:30 PM EDT
In force
39 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Armstrong County, PA, Beaver County, PA, Butler County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 39 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
549 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 7:28 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 14, 7:28 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
728 PM EDT Thu Mar 14 2024

.SYNOPSIS...
Showers and embedded thunderstorms are likely through Friday
morning as a series of disturbances ahead of a cold front cross
the region. Dry but cooler weather will return Saturday before
additional disturbances create cooler, unsettled weather to
start the next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
KEY MESSAGES:

- A second round of storms ahead of a front will offer low
  probability severe threats during overnight hours.
-------------------------------------------------------------------

First line that quickly crossed the area fizzled as it moved
eastward into a much more stable and drier environment. Expect a
break before more activity, currently developing in NW Ohio/IN
moves southeastward this evening. Evening PoPs were updated to
time the exiting line of showers and the arrival of more
convection. Latest SPC Mesoanalysis continues to show a stable
atmosphere over most of the forecast area. Additionally, warm
air advection at 700mb will help to provide a cap. We continue
to see higher shear values which would assist in maintaining any
stronger updrafts that could develop later this evening. Latest
hires guidance shows the main threat for strong to severe
storms to be generally from PIT south.

Previous discussion...

The focus then turns to how quickly the environment can recover
ahead of the next shortwave and dropping surface cold front as
the warm sector sets up.

A lull behind the initial convective line will be replaced by
increased storm development along and just ahead of the sagging
stationary boundary in conjunction with increased shortwave
movement aloft and strong jet ascent. If these storms are able
to develop cohesion along the boundary and tap into ~500 J/KG
MUCAPE, they may pose an additional wave of low-probability
severe thunderstorms favoring a damaging wind threat. Also of
note is that convection motion and upper flow will begin to be
more parallel, a setup that can favor training storms. At this
time, the threat for flooding appears low as there likely is not
enough instability for storm regeneration over the same areas
as storms dive SE on available instability ahead of the actual
surface boundary.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
KEY MESSAGES:

- Showers and a few thunderstorms Friday, with low probability
  flood threat.
- Dry and cooler Saturday
- Shower chances return with a Saturday night cold front

-------------------------------------------------------------------

Showers and embedded thunderstorms will remain likely south of
the sagging cold front Friday, but dry advection from the north
and the eventual passage of the shortwave trough axis will push
remaining storms south and east of the region by Friday evening.
Cooler air filtering in behind the front will drop area
temperature but remain 10 degrees above the daily average. Any
threat from the remaining thunderstorms will be tied to flooding
due to multiple rounds of moderate to heavy rain; however,
probabilities for high rainfall rates (given limited
instability) and excessive rain (less than 10% chance of 24 hr
QPF values exceeding 1") are too low for any strong mention of
flood potential.

The Upper Ohio River Valley will experience dry weather under
the influence of high pressure as it sits between shortwave
activity to the north and south. Slight warm advection combined
with insolation will support area temperature approximately 10
degrees above the daily average. The northern stream shortwave
will drop southeast overnight Saturday, but with a more meager
moisture profile, will generated showers mostly confined to
northwest/western PA (with lower probabilities into OH and
northern WV).

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
KEY MESSAGES:

- An active and colder pattern the first half of the week
- Snow shower chances return Monday and Tuesday
----------------------------------------------------------------

Ensemble models favor an active weather pattern through early
next week as a series of shortwave troughs cross the region amid
broad Great Lakes troughing. Expect slight swings in temperature
between systems, oscillating between near to below normal, as
well as periodic precipitation chances. There is high confidence
that enough cold advection will occur with a Monday/Tuesday
system to foster a primarily all-snow precipitation-type event;
this, like others, system may be more limited in available
moisture which would limit the potential for any impact.

By mid week, height rises as flow aloft becomes more zonal is
expected, which would foster a return to near/above normal
temperature and at least a brief period of dry weather.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Another round of showers and thunderstorms develop this evening
after 00z over central Ohio, then pushing eastward through the
local area generally between 00z-06z. This will be the best
chance to see thunder at most area terminals. At this time,
confidence was high enough at ZZV to include TS from 02z-05z,
but with lacking instability further east, hi res guidance
disagreement on timing, and SREF/NBM ProbThunder dropping off to
the east, opted to hold off for now on TS mention at all other
sites and kept VCTS, though probabilities would be higher for
BVI/PIT/AGC/MGW. Wind gusts will increase again as a cold front
approaches and the gradient tightens overnight, with
southwesterly gusts to 20-25 knots (potentially higher in any
thunderstorms). Thunder chances for all terminals will diminish
after 07z.

Low level wind shear will also be a threat through around 07z with
a 35-40 kt LLJ impinging overhead and surface winds relaxing
some since earlier in the day.

A cold front advances through the area from northwest to
southeast after 09z tonight with MVFR/IFR restrictions becoming
more widespread as it pushes through. MVFR CIGs become likely
(60-80% chance) after 07z and will hold at MVFR until some drier
air works in Friday behind the front. Chances are highest for
IFR primarily for FKL/DUJ (40-50%) but lower further south. The
front and its associated rain showers finally depart late
Friday morning and restrictions begin to lift in their wake.

.Outlook...
Ceilings improve back to VFR levels Friday night but patchy fog
development could maintain restrictions through early Saturday.
VFR briefly returns later Saturday under high pressure, before
another cold front returns increasing potential for precip and
restrictions on Sunday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...22/Frazier
NEAR TERM...22/Frazier
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...Cermak/MLB
Hazardous weather outlook, Mar 14, 2:30 AM EDT, 18 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
230 AM EDT Thu Mar 14 2024

OHZ039>041-048>050-057>059-068-069-150630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
230 AM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

There is a marginal potential for severe thunderstorms this afternoon
and evening. Large hail and damaging wind are expected to be the
primary hazards, though an isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-020>022-029-031-073>078-WVZ001>004-012-021-
509>514-150630-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
230 AM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for western Pennsylvania, and
northern West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WM

In the hours before

Special weather statement, Mar 14, 3:51 PM EDT, 5 hours before
Special Weather Statement
National Weather Service Pittsburgh PA
351 PM EDT Thu Mar 14 2024

OHZ048-057-058-068-142015-
Guernsey OH-Noble OH-Coshocton OH-Muskingum OH-
351 PM EDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN GUERNSEY...COSHOCTON...
MUSKINGUM AND WEST CENTRAL NOBLE COUNTIES THROUGH 415 PM EDT...

At 349 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Utica to near North Zanesville
to Perry State Forest. Movement was east at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zanesville, Coshocton, New Concord, West Lafayette, South Zanesville,
North Zanesville, Dresden, Frazeysburg, Philo, Warsaw, Pleasant
Grove, Cumberland, Conesville, Gratiot, Fultonham, Plainfield,
Nellie, Norwich, Chandlersville, and Bridgeville.

This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
  145 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3995 8223 3995 8220 4023 8218 4024 8220
      4031 8219 4041 8178 4012 8162 3981 8166
      3979 8208 3982 8208 3982 8217 3991 8216
      3991 8223
TIME...MOT...LOC 1949Z 254DEG 42KT 4026 8227 4000 8210 3977 8222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MLB
Special weather statement, Mar 14, 7:42 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
742 PM EDT Thu Mar 14 2024

OHZ041-PAZ013-020-150015-
Columbiana OH-Lawrence PA-Beaver PA-
742 PM EDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT COLUMBIANA...NORTHWESTERN BEAVER
AND SOUTHWESTERN LAWRENCE COUNTIES THROUGH 815 PM EDT...

At 742 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sebring, or 9 miles southwest of Salem, moving east at 60 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salem, Columbiana, East Palestine, Ohioville, Lisbon, Leetonia, New
Waterford, Bessemer, Hanoverton, Rogers, S.n.p.j., North Georgetown,
Negley, Homeworth, Guilford Lake State Park, New Garden, East
Rochester, Winona, and Lake Tomahawk.

This includes Pennsylvania Turnpike near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4102 8050 4073 8049 4075 8109 4090 8109
      4090 8090 4093 8089 4093 8082 4090 8082
      4090 8052 4102 8052
TIME...MOT...LOC 2342Z 265DEG 53KT 4085 8102

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MLB
Local storm report, Mar 14, 8:40 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
840 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Hail             Lisbon                  40.78N  80.77W
03/14/2024  M0.75 inch       Columbiana         OH   Public

&&

Event Number PBZ2401952

RRR
Special weather statement, Mar 14, 8:48 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
848 PM EDT Thu Mar 14 2024

OHZ041-PAZ013-014-020-150115-
Columbiana OH-Butler PA-Lawrence PA-Beaver PA-
848 PM EDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL COLUMBIANA...
NORTHERN BEAVER...SOUTHEASTERN LAWRENCE AND SOUTHWESTERN BUTLER
COUNTIES THROUGH 915 PM EDT...

At 847 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ohioville, or 8 miles west of Beaver Falls, moving east at 60 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Cranberry, East Liverpool, Beaver Falls, Monaca, Economy, Ellwood
City, New Brighton, Beaver, Calcutta, Meridian, Zelienople,
Rochester, Ohioville, Seven Fields, Midland, Industry, Evans City,
Mars, Patterson Township, and Conway.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 10 and 29.
  Interstate 79 in Pennsylvania between mile markers 79 and 95.
  Interstate 376 in Pennsylvania between mile markers 26 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4094 7999 4068 7991 4067 8002 4067 8022
      4064 8056 4078 8060
TIME...MOT...LOC 0047Z 259DEG 51KT 4073 8047

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MLB

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:48 PM EDTSpecial Weather StatementPBZBeaver27 min
Mar 14, 9:56 PM EDTSevere Thunderstorm WarningPBZArmstrong, Beaver, Butler, Lawrence49 min
Mar 15, 12:22 AM EDTSpecial Weather StatementPBZVenango38 min
Mar 14, 11:08 PM EDTSpecial Weather StatementPBZMarshall, Wetzel37 min
Mar 15, 12:17 AM EDTSpecial Weather StatementPBZPreston43 min
Mar 15, 12:49 AM EDTSpecial Weather StatementPBZTucker41 min
Mar 14, 8:50 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum40 min
Mar 14, 9:03 PM EDTSpecial Weather StatementPBZColumbiana27 min
Mar 14, 9:35 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana25 min
Mar 14, 9:45 PM EDTSevere Thunderstorm WarningPBZHarrison, Tuscarawas30 min
Mar 14, 11:17 PM EDTSpecial Weather StatementPBZMorgan28 min
Mar 14, 11:42 PM EDTSpecial Weather StatementPBZNoble33 min
Mar 15, 12:10 AM EDTAreal Flood AdvisoryPBZMonroe, Noble3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.